Infliximab-induced liver injury: Clinical phenotypes, autoimmunity and the role of corticosteroid treatment.
Cast your vote
You can rate an item by clicking the amount of stars they wish to award to this item.
When enough users have cast their vote on this item, the average rating will also be shown.
Your vote was cast
Thank you for your feedback
Thank you for your feedback
MetadataShow full item record
CitationBjörnsson HK, Gudbjornsson B, Björnsson ES. Infliximab-induced liver injury: Clinical phenotypes, autoimmunity and the role of corticosteroid treatment. J Hepatol. 2022;76(1):86-92. doi:10.1016/j.jhep.2021.08.024
AbstractBackground & aims: Infliximab has been associated with drug-induced liver injury (DILI), particularly drug-induced autoimmune hepatitis (DIAIH). DIAIH is commonly treated with corticosteroids, but there is limited data on the efficacy of corticosteroids in infliximab-induced DILI. Methods: Patients were included for assessment if they had been treated with infliximab between 2009-2020 in Iceland and had developed elevated liver tests. Other specific etiologies of liver enzyme elevations were excluded. Patients treated with corticosteroids were compared to patients not receiving corticosteroids. Results: A total of 36 patients with infliximab-induced DILI were identified: median age was 46 years (IQR 32-54) and 28 (78%) were female. Type of liver injury was predominantly hepatocellular (64%). Median peak liver enzymes were: alanine aminotransferase (ALT) 393 (328-695) U/L, aspartate aminotransferase 283 (158-564) U/L, alkaline phosphatase 116 (83-205) U/L, and bilirubin (10-20) 13 μmol/L. A total of 25 (69%) were positive for anti-nuclear antibody and/or had elevated IgG. Corticosteroids were initiated in 17 (47%). Median time from onset of liver injury to peak ALT value was longer in patients treated with corticosteroids, 22 (12-59) vs. 0 (0-3) days (p = 0.001). Time from peak ALT to normalization of liver enzymes was 45 days in the corticosteroid group vs. 77 days in others (p = 0.062). Corticosteroids were tapered in all patients, with no cases of relapse during the follow-up period of 1,245 (820-2,698) days. Overall 75% received another biologic, mostly adalimumab, without evidence of liver injury. Conclusion: Approximately half of patients with infliximab-induced liver injury had slow improvement in ALT despite cessation of therapy and were treated with corticosteroids. Treatment response was good with prompt resolution of liver test abnormalities. Relapse of liver injury was not observed after tapering of corticosteroids despite prolonged follow-up and no patients developed DILI due to a second biologic. Lay summary: A rare side effect of infliximab, a biologic medicine used to treat multiple inflammatory diseases, is liver injury and liver inflammation. Steroid treatment has been used in some patients with liver injury caused by infliximab, but there have been few studies supporting this treatment. In this study of 36 patients with infliximab-induced liver injury, approximately half of patients were treated with steroids and the results suggest that patients receiving steroids recover more quickly. Keywords: DILI; drug-induced liver injury; hepatotoxicity; liver enzymes; steroids.
DescriptionTo access publisher's full text version of this article click on the hyperlink below
RightsCopyright © 2021 European Association for the Study of the Liver. Published by Elsevier B.V. All rights reserved.
- Risk of drug-induced liver injury from tumor necrosis factor antagonists.
- Authors: Björnsson ES, Gunnarsson BI, Gröndal G, Jonasson JG, Einarsdottir R, Ludviksson BR, Gudbjörnsson B, Olafsson S
- Issue date: 2015 Mar
- New Onset Autoimmune Hepatitis during Anti-Tumor Necrosis Factor-Alpha Treatment in Children.
- Authors: Ricciuto A, Kamath BM, Walters TD, Frost K, Carman N, Church PC, Ling SC, Griffiths AM
- Issue date: 2018 Mar
- Liver injury from tumor necrosis factor-α antagonists: analysis of thirty-four cases.
- Authors: Ghabril M, Bonkovsky HL, Kum C, Davern T, Hayashi PH, Kleiner DE, Serrano J, Rochon J, Fontana RJ, Bonacini M, US Drug-Induced Liver Injury Network.
- Issue date: 2013 May
- Early ALT response to corticosteroid treatment distinguishes idiosyncratic drug-induced liver injury from autoimmune hepatitis.
- Authors: Weber S, Benesic A, Rotter I, Gerbes AL
- Issue date: 2019 Oct
- Drug-induced liver injury in hospitalized patients with notably elevated alanine aminotransferase.
- Authors: Xu HM, Chen Y, Xu J, Zhou Q
- Issue date: 2012 Nov 7